Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Cardizem SR 180mg- feet swelling?

06/07/2007

Question:

I take Cardizem SR 180mg at 6am daily, atenolol 50mg 2pm daily and cozaar 100mg at 7pm daily for high blood pressure control. My feet have started to swell since taking the Cardiezem SR 180. Can this be a side effect of this medication? Also I have read that Cardizem & Atenolol taken together may not be the best plan. Is this medication reqime correct to manage my BP problem. Also my BP rises to between 140/80 to 150/79 in the early am around 2:30am. Is this a concern?

Answer:

Cardizem can indeed cause some swelling of the legs.  This swelling is usually harmless, but can be annoying.  If it is severe, switching to another drug may be helpful.

The combination of diltiazem (Cardizem) and a beta blocker like atenolol has to be used with caution, because both drugs can slow the heart rate.  In your case, your doctor may consider switching you from diltiazem to a diuretic like hydrochlorothiazide (HCTZ).  The combination of Cozaar, beta blocker and HCTZ is often very effective and should not cause swelling.

Your blood pressure should be 130/80 or less.  If your average blood pressure stays above that level, you need to adjust your regimen.  If you experience higher levels at night, you can try to take more of your medication in the evening.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati